Alert archive / Kansas / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 171, NWS Dodge City, KS
NWS Dodge City, KS issued this severe thunderstorm warning at Jun 12, 2002, 2:09 AM CDT for Ford County, Kansas. It was in force for 51 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 12, 2002, 2:09 AM CDT (07:09 UTC)
- Expired
- Jun 12, 2002, 3:00 AM CDT
- In force
- 51 min
- Issued by
- NWS Dodge City, KS
- Area
- Counties, with a storm outline in the text
County Ford County, KS
The radar
The Dodge City radar (KDDC), 17 km from the middle of the area, began a volume at 07:11 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 12, 2:25 AM CDT | Hail 1 | Spearville, KS |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Dodge City, (KDDC), launched 00:00Z, 7.2 hours before the alert went out and 12 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 651 J/kg
- Mixed-layer CIN
- -38 J/kg
- Mixed-layer LCL
- 2833 m above ground
- 0-6 km bulk shear
- 29 kt
- 0-1 km storm-relative helicity
- 6 m²/s²
- 0-3 km storm-relative helicity
- 55 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.5
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KDDC 120709 SVRDDC KSC057-120800- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE DODGE CITY KS 209 AM CDT WED JUN 12 2002 THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTHEASTERN FORD COUNTY IN SOUTHWEST KANSAS * UNTIL 300 AM CDT * AT 209 AM CDT...DODGE CITY DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 7 MILES WEST OF SPEARVILLE...MOVING EAST AT 25 MPH. * SOME LOCATIONS AFFECTED SPEARVILLE AT 215 AM CDT BELLEFONT AT 225 AM CDT WINDTHORST AT 230 AM CDT THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING... HAIL THE SIZE OF NICKELS, WIND UP TO 60 MILES AN HOUR, LAT...LON 3790 10000 3779 9994 3776 9957 3790 9957 15
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 11, 3:32 AM CDT, 22 hours 37 minutes earlier.
Area forecast discussion, Jun 11, 3:32 AM CDT, 22 hours 37 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DODGE CITY KS 332 AM CDT TUE JUN 11 2002 DAYS 1-2... FORECAST CHALLENGE WILL NOT BE THE CHANCE FOR THUNDERSTORMS, RATHER THE AMOUNT OF THE CWA THAT WILL BE IMPACTED BY THE ACTIVITY. EARLY THIS AM, A NARROW BAND OF STORMS WAS FORMING EAST OF GLD AND NORTH OF I-70. MOISTURE CONVERGENCE IN THIS AREA WAS INCREASING AS THE NOCTURNAL LOW LEVEL JET WAS KICKING INTO HIGH GEAR. THINK THIS GENERAL AREA WILL BE HIGHLIGHT FOR ADDITIONAL THUNDERSTORMS YET THIS MORNING AND PART OF THE NORTHEAST CWA COULD ALSO GET CLIPPED. LATER ON TODAY THE ATMOSPHERE WILL BE RECOVERING ENOUGH TO GET ANOTHER ROUND OF STORMS GOING, ESPECIALLY LATE. THE LATEST H20 VAPOR LOOP DOES SHOW THE TROPICAL PLUME TO BE DEEPENING AND CONTINUING TO MOVE NORTH. MODELS HINT AT A MINOR S/WV TROF IN THIS FLOW. WITH HEATING AND COVERGENCE ALONG THE DRY LINE (WHICH HAS MOVED FARTHER WEST THAN HAD BEEN ADVERTIZED BY EARLIER MODELS), AND THE APPROCH OF ANY MINOR SHORTWAVE TROUGH, THUNDERSTORMS SHOULD BECOME WIDESPREAD TONIGHT (ALTHOUGH NOT ALL WILL GET RAIN). THE SEVERE THREAT WILL BE THERE, ESPECIALLY FOR LARGE HAIL AND LOCALLY HEAVY RAIN. YET ANOTHER ROUND WILL BE POSSIBLE WEDNESDAY EVENING/NIGHT ALTHOUGH THAT ROUND WOULD LIKELY BE FURTHER SOUTH. DAYS 3-7... ONLY CHANGES FOR THE EXTENDED WILL BE TO ADD SOME CLOUDS TO GOING PRECIPITATION CHANCES. NORTHWEST FLOW REGIME LOOKS TO PERSIST INTO THE WEEKEND WITH LOW LEVEL MOISTURE AND UPSLOPE FLOW REMAINING IN PLACE. IF UPPER LOW IS AS FAST AS CURRENT MODELS ADVERTISE, LATER SHIFTS MAY WANT TO CUT OFF THE PRECIP CHANCES AFTER THURSDAY NIGHT AS ASSOCIATED COLD FRONT BRINGS DRIER AIR INTO THE PLAINS. PRECIPITATION CHANCES MAY RETURN THIS WEEKEND AS MOISTURE TRIES TO MAKES ITS WAY BACK NORTH AROUND THE SURFACE RIDGE PER AVN AND UKMET RUNS. PRELIMINARY GUIDANCE FOR COORDINATION ONLY. OFFICIAL FORECASTS ARE CONTAINED WITHIN THE DODGE CITY ZONE FORECAST. DDC 89 62 79 60 / 20 50 30 30 GCK 90 60 78 59 / 30 50 30 30 EHA 95 61 83 60 / 20 50 30 30 LBL 94 61 82 62 / 20 50 30 30 HYS 85 60 76 56 / 20 70 30 30 P28 93 69 81 63 / 10 50 30 30 .DDC...NONE. 07/21
In the hours before
Special weather statement, Jun 11, 9:11 PM CDT, 4 hours 58 minutes before
KSZ045-064-078-088-120300- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DODGE CITY KS 911 PM CDT TUE JUN 11 2002 ...TORNADO WATCH NUMBER 410 HAS BEEN CANCELLED FOR FORD, HODGEMAN, NESS AND CLARK COUNTIES... THE TORNADO WATCH FOR NESS COUNTY HAS BEEN REPLACED BY A SEVERE THUNDERSTORM WATCH AND IS IN EFFECT UNTIL 1 AM. && 15
Special weather statement, Jun 11, 9:14 PM CDT, 4 hours 55 minutes before
KSZ031-046-065-066-079>081-089-090-120300- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DODGE CITY KS 914 PM CDT TUE JUN 11 2002 ...TORNADO WATCH NUMBER 410 HAS BEEN REPLACED BY SEVERE THUNDERSTORM WATCH NUMBER 414... THIS AFFECTS ELLIS, RUSH, PAWNEE, STAFFORD, EDWARDS, KIOWA, PRATT, COMANCHE AND BARBER COUNTIES. THE MAIN HAZARD FROM STORMS WILL BE LARGE HAIL AND STRONG WINDS. THE DEVELOPMENT OF TORNADOES IS NOT AS LIKELY. HOWEVER, YOU SHOULD ALWAYS REMAIN ALERT TO THE SITUATION. STAY TUNED TO WEATHER RADIO FOR FURTHER INFORMATION. && 15
The office that day
Everything else NWS Dodge City, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 11, 7:03 PM CDT | Severe Thunderstorm Warning | DDC | Ness | 57 min |
| Jun 11, 7:56 PM CDT | Severe Thunderstorm Warning | DDC | Rush | 64 min |
| Jun 11, 7:58 PM CDT | Severe Thunderstorm Warning | DDC | Ness | 32 min |
| Jun 11, 8:25 PM CDT | Severe Thunderstorm Warning | DDC | Stafford | 50 min |
| Jun 11, 8:46 PM CDT | Severe Thunderstorm Warning | DDC | Pawnee | 44 min |
| Jun 11, 8:57 PM CDT | Severe Thunderstorm Warning | DDC | Ellis | 63 min |
| Jun 11, 9:15 PM CDT | Severe Thunderstorm Warning | DDC | Stafford | 45 min |
| Jun 11, 9:32 PM CDT | Severe Thunderstorm Warning | DDC | Pawnee | 43 min |
| Jun 11, 9:44 PM CDT | Severe Thunderstorm Warning | DDC | Stafford | 16 min |
| Jun 11, 9:58 PM CDT | Severe Thunderstorm Warning | DDC | Stafford | 62 min |
| Jun 11, 10:33 PM CDT | Severe Thunderstorm Warning | DDC | Pratt | 57 min |
| Jun 11, 11:15 PM CDT | Severe Thunderstorm Warning | DDC | Stafford | 45 min |
| Jun 11, 11:38 PM CDT | Severe Thunderstorm Warning | DDC | Scott | 52 min |
| Jun 12, 12:17 AM CDT | Severe Thunderstorm Warning | DDC | Finney | 58 min |
| Jun 12, 12:28 AM CDT | Severe Thunderstorm Warning | DDC | Scott | 47 min |
| Jun 12, 12:47 AM CDT | Severe Thunderstorm Warning | DDC | Lane | 43 min |
| Jun 12, 1:10 AM CDT | Severe Thunderstorm Warning | DDC | Finney | 35 min |
| Jun 12, 1:25 AM CDT | Severe Thunderstorm Warning | DDC | Hodgeman | 50 min |
| Jun 12, 1:53 AM CDT | Severe Thunderstorm Warning | DDC | Pawnee | 52 min |
| Jun 12, 2:11 AM CDT | Severe Thunderstorm Warning | DDC | Hodgeman | 49 min |
| Jun 12, 2:27 AM CDT | Severe Thunderstorm Warning | DDC | Edwards, Pawnee | 63 min |
| Jun 12, 3:29 AM CDT | Severe Thunderstorm Warning | DDC | Stafford | 61 min |
| Jun 12, 4:36 PM CDT | Severe Thunderstorm Warning | DDC | Barber, Comanche | 39 min |
| Jun 12, 5:12 PM CDT | Severe Thunderstorm Warning | DDC | Barber, Comanche | 48 min |
| Jun 12, 5:57 PM CDT | Severe Thunderstorm Warning | DDC | Barber | 48 min |
| Jun 12, 6:32 PM CDT | Severe Thunderstorm Warning | DDC | Pratt | 43 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.